Viagra And Flying

  • E-Mail this Article
  • View Printable Article
  • Text size:

    • A
    • A
    • A

Despite what you thought of the advice your mother may have given you, it actually might make you go blind if Viagra, Cialis or Levitra are part of the mix. And while we normally don't deal with these sorts of subjects, word out of the Food and Drug Administration that the use of these drugs to combat erectile dysfunction has caused "sudden, irreversible blindness" in 43 men has some significance for pilots. According to a television news report out of Washington, D.C., it's because of those potential vision problems that the FAA bars pilots from taking the drugs within 24 hours of flying (We couldn't find that specific reg on the FAA Web site). The drugs work by, uh, redistributing blood flow where it's "needed." However that means there's less blood available for other parts of the body and that can have a profound impact on the eyes. The drug companies say there's no proof their products caused the blindness. The particular type of blindness reported by the FDA also occurs in men with diabetes and heart problems, and erectile difficulties are also a potential symptom of those conditions.